Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 149, NWS Columbia, SC

July 7, 20225 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2022, 7:37 PM EDT for 5 counties in South Carolina. It was in force for 38 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2022, 7:37 PM EDT (23:37 UTC)
Expired
Jul 7, 2022, 8:15 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Calhoun County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:38 PM EDTTSTM WND DMG2 N Pelion, SCREPORT FROM MPING OF LARGE LIMBS DOWN JUST NORTH NORTHWEST OF PELION.
Jul 7, 7:41 PM EDTHAIL 0.752 N Pelion, SCREPORT FROM MPING OF DIME SIZE HAIL JUST NORTH NORTHWEST OF PELION.
Jul 7, 7:57 PM EDTTSTM WND DMG2 Nw Oak Grove, SCHIGHWAY PATROL REPORTED THE ROADWAY BLOCKED BY A DOWNED TREE AT CROMER ROAD AND AUTUMN OAKS LANE.
Jul 7, 7:57 PM EDTTSTM WND DMG2 Wnw Oak Grove, SCHIGHWAY PATROL REPORTED A TREE IN THE ROADWAY AT CROMER ROAD AND MINERAL SPRINGS ROAD.
Jul 7, 8:15 PM EDTTSTM WND DMG1 Nnw Earlewood Park, SCRICHLAND COUNTY EM REPORTED POWER LINES FELL ON A RESIDENCE IN COLUMBIA.
Jul 7, 8:18 PM EDTTSTM WND DMG1 Wnw Earlewood Park, SCTREE IN ROADWAY ALONG CLEMENT RD.
Jul 7, 8:19 PM EDTTSTM WND DMG1 Nw Forest Acres, SCTREE IN ROADWAY ALONG PINE BELT RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS52 KCAE 072337
SVRCAE
SCC003-017-063-071-079-080015-
/O.NEW.KCAE.SV.W.0149.220707T2337Z-220708T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
737 PM EDT Thu Jul 7 2022

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Newberry County in central South Carolina...
  Northwestern Calhoun County in central South Carolina...
  Lexington County in central South Carolina...
  Northern Aiken County in central South Carolina...
  Central Richland County in central South Carolina...

* Until 815 PM EDT.

* At 736 PM EDT, a severe thunderstorm was located near Red Bank,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
  Batesburg-Leesville, Springdale, St. Andrews, Oak Grove, Highway 6
  at Lake Murray Dam, Red Bank, Dentsville, South Congaree, Pine
  Ridge, Gaston, Arcadia Lakes, Columbia International University,
  Harbison State Forest and SC State Fair Grounds.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 38 and 72.
 Interstate 26 between mile markers 100 and 129.
 Interstate 77 between mile markers 0 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3369 8111 3384 8156 3407 8143 3415 8104
      3384 8077
TIME...MOT...LOC 2336Z 229DEG 20KT 3387 8122 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:45 PM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 7, 2:45 PM EDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
245 PM EDT Thu Jul 7 2022

.SYNOPSIS...
A weak surface boundary will continue dropping southward toward
the forecast area today. This will result in showers and
thunderstorms with the potential for a few strong to severe
thunderstorms. The boundary will then stall over the region
through the weekend keeping showers and thunderstorms in place
along with the potential for locally heavy rainfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Heat Advisory remains in effect for the entire forecast area
through 7pm this evening. High temperatures in the mid to upper
90s combined with dewpoints in the 70s are producing Heat Index
values in excess of 100 degrees with a few locations already
approaching the 110 mark. The focus will shift from the heat and
humidity to the thunderstorm potential during the next few
hours. Satellite imagery depicts scattered cumulus building in
parts of the forecast area. There is little in the way of
forcing in the local area but a couple of isolated to scattered
thunderstorms should develop ahead of the main event later
today. A line of showers and thunderstorms currently developing
in the Upstate is expected to move from NW to SE across the
forecast area exiting the region around 03Z. The most likely
time for severe weather will be when this line passes through
with damaging winds being the primary severe hazard. Skies
should gradually become mostly clear to partly cloudy by
daybreak. Overnight lows will be in the lower to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Some lingering showers remains possible into the early morning
Friday depending on how convection progresses Thursday night.
This could limit instability for the day on Friday, although HiRes
models indicate still at least moderate instability by the afternoon
with another shortwave passing through the periphery of the ridge. A
marginal risk of severe weather remains in place with damaging wind
gusts the main threat. Depending on how today unfolds, could see a
heavy rain threat as well with fairly slow moving storms.
Temperatures may be a degree or two cooler with generally more
cloudiness but still expect hot and humid conditions.

Saturday a surface boundary drops into the area which will allow for
additional storm development with another shortwave developing. With
PWATs well above average, some training will be possible which
could lead to some flash flooding in training storms especially
in urban and poor drainage areas. Marginal risk for severe
weather will once again be in place with moderate instability
leading to damaging wind gusts in strongest storms.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper level pattern will begin to transition as the ridge over
the far western US and eastern Pacific has broken down. This
will allow ridging to build over the northern Plains with
troughing deepening over the eastern US Sunday into Monday. This
will keep the remains of the surface boundary over the area and
chances of thunderstorms continuing Sunday and Monday. The
trough will move east of the region late Monday with the upper
level flow becoming zonal over the eastern half of the US. By
Wednesday an upper trough will be digging into the Ohio Valley
pushing another surface front toward the region while southerly
flow pushes Gulf and Atlantic moisture back into the forecast
area. Temperatures will be below normal Sunday and Monday then
recover to near normal for Tuesday and Wednesday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR Conditions Persist Outside of Showers and Thunderstorms....

Skies are clear to mostly clear at the terminals this afternoon.
VFR conditions will likely continue through the TAF period with
the primary exception of shower and thunderstorm impacts later
this afternoon into the evening hours. Pushed back timing on
convective development with VCTS in place at all terminals by
22Z. This may need to be adjusted further as convection
develops. The threat for showers and thunderstorms should wind
down by 03Z followed by gradual clearing. A period of lowered
ceilings is possible tonight, especially for locations that
receive heavy rainfall today. A modest 15-20 knot low-level jet
will likely prevent the development of fog at the terminals.

EXTENDED AVIATION OUTLOOK...Daily thunderstorm restrictions
continue through the weekend and beyond. Morning low clouds
and/or fog will also be possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 7 PM EDT this evening for GAZ040-063>065-
     077.
SC...Heat Advisory until 7 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&
Hazardous weather outlook, Jul 7, 7:03 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
703 PM EDT Thu Jul 7 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-082315-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
703 PM EDT Thu Jul 7 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Thunderstorms will progress from the northwest to the southeast
across the area late this evening. Some of these storms could be
severe. The primary threats will be damaging winds and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The surface boundary will remain over the region with thunderstorms
expected through the weekend across all of the Midlands and Central
Savannah River Area. The potential for severe thunderstorms is low
however locally heavy rainfall is possible.

Afternoon high temperatures Friday and Saturday will be in the mid
90s pushing heat index values in the 105 to 108 degree range. A Heat
Advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 7:18 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
718 PM EDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     1 S MODOC               33.70N 82.22W
07/07/2022  M51 MPH          MCCORMICK          SC   MESONET

            PERSONAL WEATHER STATION MEASURED A PEAK
            WIND OF 45.4MPH WITH A GUST TO 51.4MPH.

0639 PM     TSTM WND GST     1 S MODOC               33.70N 82.22W
07/07/2022  M55 MPH          MCCORMICK          SC   MESONET

            PERSONAL WEATHER STATION MEASURED A PEAK
            WIND OF 43.8MPH WITH A GUST TO 55.3MPH.

&&
Local storm report, Jul 7, 7:21 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     2 N THOMSON             33.49N 82.50W
07/07/2022                   MCDUFFIE           GA   BROADCAST MEDIA

            METAL EQUIPMENT CANOPY HEAVILY DAMAGED WITH
            THE ROOF TORN OFF AND SEVERAL METAL BEAMS
            BENT. TIME ESTIMATED BASED ON RADAR.

&&

JAQ
Special weather statement, Jul 7, 7:27 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
727 PM EDT Thu Jul 7 2022

GAZ065-077-SCZ030-035-041-135>137-080030-
Burke GA-Richmond GA-Central Orangeburg SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Bamberg SC-Northwestern Orangeburg SC-
727 PM EDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of Burke, southeastern
Richmond, Barnwell, Bamberg, south central Aiken and southwestern
Orangeburg Counties through 830 PM EDT...

At 727 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Blackville to 6 miles
south of Wrens. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Barnwell, Bamberg, Denmark, Savannah River Site, Plant
Vogtle, Hephzibah, Williston, Blackville, Jackson, Sardis, Midville,
Alexander, Burke County Airport, Gough, McBean, Barnwell State Park,
Rivers Bridge State Park, Ehrhardt and Hilda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3283 8231 3320 8225 3352 8107 3318 8079
      3312 8089 3310 8088 3310 8094 3303 8108
      3312 8119 3311 8136 3316 8154 3310 8162
      3304 8156 3305 8154 3304 8154 3291 8176
      3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 2327Z 329DEG 16KT 3345 8117 3311 8236

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

gpl
Local storm report, Jul 7, 7:31 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     2 NNE GLOVERVILLE       33.56N 81.81W
07/07/2022                   AIKEN              SC   AMATEUR RADIO

            REPORT OF TREE DOWN ON A P NIVENS ST. TIME
            ESTIMATED BASED ON RADAR.

&&

JAQ
Special weather statement, Jul 7, 7:33 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
733 PM EDT Thu Jul 7 2022

GAZ063-065-077-SCZ030-035-135-136-080015-
Burke GA-Richmond GA-McDuffie GA-Central Orangeburg SC-Barnwell SC-
Aiken SC-Northwestern Orangeburg SC-
733 PM EDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of southeastern
McDuffie, northwestern Burke, Richmond, north central Barnwell,
central Aiken and west central Orangeburg Counties through 815 PM
EDT...

At 732 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Aiken State Park to near
Fort Gordon. Movement was east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, North Augusta, Aiken Mall, Clearwater, Hephzibah, Williston,
New Ellenton, Jackson, South Augusta, Citizens Park, Augusta Regional
Airport, Aiken State Park, Gloverville, Burnettown, Wagener, Blythe,
Springfield, Salley, Neeses and Keysville.

This includes the following highways...
 Interstate 520 in Georgia between mile markers 5 and 15.
 Interstate 520 in South Carolina near mile marker 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 8137 3352 8107 3320 8224 3323 8223
      3326 8225 3327 8229 3330 8231 3331 8233
      3333 8235
TIME...MOT...LOC 2332Z 268DEG 13KT 3366 8137 3335 8220

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

gpl
Local storm report, Jul 7, 7:37 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HEAVY RAIN       4 NNE GLOVERVILLE       33.58N 81.79W
07/07/2022  M1.43 INCH       AIKEN              SC   CO-OP OBSERVER

            COCORAHS OBSERVER IN GRANITEVILLE REPORTED
            1.43 INCHES OF RAIN IN 40 MINUTES.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:08 PM EDTAreal Flood AdvisoryCAEFairfield, Lancaster, Lexington, Newberry, Richland112 min
Jul 6, 8:19 PM EDTSpecial Weather StatementCAEKershaw, Newberry, Richland56 min
Jul 6, 8:26 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland34 min
Jul 6, 8:31 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster44 min
Jul 6, 8:39 PM EDTSpecial Weather StatementCAEOrangeburg36 min
Jul 6, 9:04 PM EDTSpecial Weather StatementCAEChesterfield41 min
Jul 6, 9:10 PM EDTSpecial Weather StatementCAELee, Lexington, Richland65 min
Jul 6, 9:35 PM EDTSpecial Weather StatementCAEClarendon40 min
Jul 6, 9:45 PM EDTSpecial Weather StatementCAESumter45 min
Jul 6, 9:53 PM EDTSpecial Weather StatementCAECalhoun67 min
Jul 6, 10:25 PM EDTSpecial Weather StatementCAEClarendon50 min
Jul 6, 10:35 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter40 min
Jul 6, 10:56 PM EDTAreal Flood AdvisoryCAECalhoun, Clarendon, Richland, Sumter49 min
Jul 7, 3:19 AM EDTExcessive Heat WarningCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more11 hr
Jul 7, 2:36 PM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more4 hr
Jul 7, 4:55 PM EDTSpecial Weather StatementCAEMcCormick50 min
Jul 7, 5:44 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda46 min
Jul 7, 5:46 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick59 min
Jul 7, 5:56 PM EDTSpecial Weather StatementCAENewberry, Saluda49 min
Jul 7, 5:59 PM EDTSpecial Weather StatementCAECalhoun31 min
Jul 7, 6:25 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, McCormick, Saluda65 min
Jul 7, 6:41 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick64 min
Jul 7, 6:46 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell, Orangeburg59 min
Jul 7, 6:58 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg47 min
Jul 7, 7:07 PM EDTFlash Flood WarningCAEAiken, Edgefield2 hr
Jul 7, 7:27 PM EDTSpecial Weather StatementCAEBamberg, Barnwell63 min
Jul 7, 7:33 PM EDTSpecial Weather StatementCAEAiken42 min
Jul 7, 7:49 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Lexington, Orangeburg, Richland116 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.